High Wind, Kit Carson County
- When
- November 17, 1:27 AM MST to 1:28 AM MST
- Where
- Kit Carson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
High winds developed during the day prior to blizzard conditions occurring in Northwest Kansas. Wind speeds of 58 to 63 MPH were reported, with the highest wind speed reported in Kit Carson.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
High winds developed during the day prior to blizzard conditions occurring in Northwest Kansas. Wind speeds of 58 to 63 MPH were reported, with the highest wind speed reported in Kit Carson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 16, 11:18 PM MST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1118 PM MST MON NOV 16 2015
.SHORT TERM...(THIS AFTERNOON THROUGH THIS EVENING)
ISSUED AT 1105 AM MST MON NOV 16 2015
A RAPIDLY EVOLVING WEATHER SCENARIO IS EXPECTED TODAY AS A DYNAMIC
WEATHER SYSTEM MOVES IN. OVER THE NEXT 24 HOURS...WE WILL GO FROM
SUNNY AND WARM RIGHT NOW TO STORMY WITH CHANCES FOR SEVERE
WEATHER THIS AFTERNOON/EVENING TO A DEVELOPING WINTER
STORM/BLIZZARD TOMORROW MORNING.
FOR THIS AFTERNOON...THE PRIMARY THREAT IS THE DEVELOPMENT OF
SEVERE STORMS. THIS THREAT IS EXPECTED TO PERSIST INTO THE EVENING
HOURS. CURRENTLY...A STRONG SHORTWAVE TROUGH IS LOCATED IN NEW
MEXICO AS IT ROUNDS THE SOUTHEAST CORNER OF THE LARGE UPPER LEVEL
LOW CENTERED OVER ARIZONA. IT IS THIS LEAD SHORTWAVE TROUGH THAT
SHOULD IGNITE SEVERE STORMS THIS AFTERNOON. BASED ON LATEST HIGH-
RESOLUTION GUIDANCE...STORMS INITIALLY DEVELOP IN COLORADO.
SATELLITE IS ALREADY OBSERVING CUMULUS/STORM DEVELOPMENT IN
SOUTHEAST COLORADO. THE REASON THIS IS IMPORTANT IS IT CONFIRMS
THE HIGH-RES GUIDANCE SUGGESTION THAT STORMS FIRE EARLY OVER
COLORADO. THEN...STORMS ARE EXPECTED TO RAPIDLY DEVELOP AHEAD OF A
LEE TROUGH AXIS/DRYLINE. THESE STORMS WILL RAPIDLY MOVE TO THE
NORTHEAST...ON THE ORDER OF 50 TO 60 MPH. STORMS MAY INITIALLY
DEVELOP DISCRETELY BEFORE BECOMING A LINEAR QLCS/SQUALL LINE.
THE CONCERN IS THAT THERE MAY BE A WINDOW OF OPPORTUNITY FOR
DISCRETE STORMS LONG ENOUGH THAT THERE COULD BE A HIGHER TORNADO
THREAT. IN ADDITION...EMBEDDED SUPERCELLS IN THE SQUALL LINE COULD
ALSO POSE A TORNADO THREAT. THE ANTICIPATED WIND SHEAR WILL BE
QUITE STRONG. HOWEVER...THE DEGREE OF FORCING IS CONCERNING IN
TERMS OF DISCRETE DEVELOPMENT BECAUSE THE FEAR IS A LARGE LINE OF
STORMS DEVELOP BEFORE A HIGHER TORNADO/HAIL THREAT CAN EVOLVE.
THAT BEING SAID...DO THINK THERE IS A CHANCE FOR ISOLATED
TORNADOES AND MARGINALLY SEVERE HAIL...PRIMARILY OVER NORTHWEST
KANSAS. THE PRIMARY THREAT AREA-WIDE WILL BE DAMAGING WINDS...
PARTICULARLY AS THE SQUALL LINE EVOLVES.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 249 PM MST MON NOV 16 2015
WINTER STORM EXPECTED TO IMPACT MAJORITY OF OUR CWA LATE TONIGHT
THROUGH TUESDAY NIGHT.
UPPER LOW HAS DEEPENED OVER FOUR CORNERS REGION AND GUIDANCE SEEMS
TO BE DOING A GOOD JOB HANDLING PLACEMENT AND EVOLUTION SO FAR.
GUIDANCE HAS ALSO COME INTO VERY GOOD AGREEMENT ON TRACK AND GENERAL
PLACEMENT OF DEFORMATION BAND OF PRECIP. STRONG MESOSCALE FORCING
WILL SUPPORT HIGH PRECIP RATES WITHIN THIS MAIN BAND AND ONCE THIS
TRANSITIONS OVER TO SNOW...RATES OF 1-2 INCHES PER HOUR APPEAR
LIKELY. THERE HAS BE A JOG IN GUIDANCE TO THE SOUTH WHICH HAS
ALLOWED FOR A SHIFT IN THIS HEAVIER PRECIP BAND ACROSS OUR NW CWA.
GUIDANCE ALSO SHOWS STRONG OVERLAP IN HEAVY SNOW SIGNAL IN THIS AREA
AND A BROAD AREA OF 7-12 INCHES APPEARS LIKELY ACROSS OUR NORTHWEST
IS POSSIBLE. SLOWER MOTION/EARLIER TRANSITION HIGHER AMOUNTS WILL BE
POSSIBLE. THERE HAS ALSO BEEN A TREND TOWARDS SLOWING DOWN THE EXIT
OF THIS SYSTEM...AND WHILE WINDS INCREASE ACCUMULATING SNOW MAY
REMAIN POSSIBLE THROUGH TUESDAY NIGHT (EVEN BEYOND THE PERIOD OF THE
CURRENT HAZARDS).
COMPLICATION ARISES IN TIMING OF PRECIP CHANGING OVER ACROSS OUR
CWA WITH HIGHER CONFIDENCE IN EARLIER CHANGE OVER FROM THE
COLORADO STATE LINE AND WEST. HIGHER T/TD VALUES AND THUS HIGHER
WET BULB TEMPS WILL DELAY THIS TRANSITIONS OVER THE FAR EAST AND
SOUTHERN PARTS OF OUR CWA AND LOWERS CONFIDENCE ON SNOW TOTALS FOR
THOSE LOCATIONS. STRONGEST WIND AXIS APPEARS TO BE ALONG AND WEST
OF THE HIGHWAY 27 CORRIDOR WHERE BL WINDS 35-45KT ARE ADVERTISED.
CONFIDENCE HAS INCREASED ENOUGH TO UPGRADE BLIZZARD WATCH TO
WARNING FOR LOCATIONS WHERE BAND IS MOST LIKELY (OUR NW). I
UPGRADED THE WATCH TO A WINTER WEATHER ADVISORY AT LOCATIONS WHERE
THE RAIN/SNOW TRANSITIONS TIMING IS LESS CERTAIN AND TRACK OF
HEAVIEST SNOWFALL MAY REMAIN JUST NORTH OR WEST. I COULD SEE
NEEDING TO EXPAND THE BLIZZARD WARNING INTO THESE COUNTIES
DEPENDING ON THE TIMING.
WEDNESDAY-THURSDAY...ANY LINGERING SNOWFALL SHOULD QUICKLY MOVE
NORTHEAST OF OUR CWA WEDNESDAY MORNING AS UPPER LOW MOVES OUT OF THE
PLAINS INTO THE MISSISSIPPI RIVER VALLEY. ZONAL FLOW THEN DEVELOPS
AND SUPPORT PREDOMINANTLY DRY CONDITIONS. AIR MASS DOES MODERATE
SLIGHTLY HOWEVER TEMPERATURES WILL BE GREATLY IMPACTED BY POSSIBLE
SNOW PACK. AREAS WITHOUT SNOW PACK OR WHERE SNOW MELTS SHOULD HAVE
HIGHS IN THE 50S...HOWEVER WHERE DEEPER SNOW PACK EXISTS HIGHS
WILL STRUGGLE TO REACH 40 DEGREES.
FOR THIS EXTENDED FORECAST PERIOD...CURRENT PROJECTIONS INDICATE
THAT RELATIVELY QUIET WEATHER SHOULD PREVAIL. THIS IS A RESULT OF
ZONAL FLOW DEVELOPING IN THE WAKE OF TUESDAY'S MAJOR WEATHER SYSTEM.
AS A RESULT...MOSTLY DRY WEATHER IS FORECAST WITH LITTLE CHANGE.
THERE IS ONE BIG EXCEPTION TO THAT STATEMENT ABOVE. A FAST MOVING
UPPER LEVEL DISTURBANCE WILL PASS THROUGH FRIDAY INTO SATURDAY. AS
THIS HAPPENS...EXPECT A COLD FRONT PASSAGE WITH A CHANCE FOR SOME
LIGHT SNOW. AT THE CURRENT TIME...FORECAST GUIDANCE VARIES WILDLY.
FOR EXAMPLE...A FEW PIECES OF GUIDANCE DIFFER ON THE PASSAGE OF A
COLD FRONT BY UP TO 24 HOURS. THEREFORE...AM NOT CONFIDENT ON THE
FRONT TIMING AND RESULTANT PRECIPITATION CHANCES.
BEHIND THIS SYSTEM...A WARMING TREND IS FORECAST AS UPPER LEVEL
RIDGING ATTEMPT TO BUILD IN. A RETURN TO ABOVE NORMAL TEMPERATURES
APPEARS PROBABLE BUT THIS DEPENDS ON THE STRENGTH OF THE COLD
SURFACE HIGH PRESSURE TO THE EAST. MOST OF THE COLD AIR SHOULD
SLIDE EAST A SOUTH WINDS RETURN.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1109 PM MST MON NOV 16 2015
FOR KGLD...MVFR CONDITIONS BECOME IFR AROUND 09Z AS -RASN DEVELOP.
IN THE 12Z TO 14Z TIME FRAME LIFR/VLIFR CONDITIONS WILL DEVELOP AS
SNOW BECOMES HEAVY AND NORTHERLY WINDS INCREASE INTO 25 TO 35 KNOT
RANGE WITH GUSTS NEARING 45 KNOTS CAUSE SIGNIFICANT BLOWING SNOW.
THESE CONDITIONS LOOK TO IMPROVE AROUND 01Z AS THE SNOW INTENSITY
AND WINDS DECREASE.
FOR KMCK...VFR CONDITIONS WILL QUICKLY BECOME MVFR AS NORTHERLY
WINDS INCREASE TO NEAR 25 KNOTS. BY 14Z IFR CONDITIONS ARE
EXPECTED AND THESE WILL CONTINUE THROUGH THE END OF THE PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 11 AM MST /NOON CST/ TO 11 PM MST
/MIDNIGHT CST/ TUESDAY FOR KSZ002-003-014-015-028-041-042.
BLIZZARD WARNING FROM 5 AM MST /6 AM CST/ TO 11 PM MST /MIDNIGHT
CST/ TUESDAY FOR KSZ001-013-027.
CO...BLIZZARD WARNING UNTIL 5 PM MST TUESDAY FOR COZ090>092.
NE...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR NEZ080-081.
BLIZZARD WARNING FROM 5 AM TO 11 PM MST TUESDAY FOR NEZ079.
&&
SHORT TERM...RRH
LONG TERM...DR/RRH
AVIATION...BULLERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 PM MST MON NOV 16 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1015 PM MST MON NOV 16 2015 /1115 PM CST MON NOV 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... A STRONG WINTER STORM LATE MONDAY NIGHT THROUGH TUESDAY NIGHT WILL BRING HEAVY SNOW AND WHITEOUT CONDITIONS TO PARTS OF THE REGION. THE BEST CHANCE FOR SNOW AND BLOWING SNOW IS CURRENTLY ALONG AND WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND TO SHARON SPRINGS KANSAS. LESSER AMOUNTS OF SNOW WITH SIGNIFICANT BLOWING OF THAT SNOW WILL BE TO THE EAST AND SOUTH OF THE ABOVE MENTIONED AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ON TUESDAY...WHITEOUT CONDITIONS ARE EXPECTED ACROSS EASTERN COLORADO THROUGH THE DAY. WHITEOUT CONDITIONS ARE EXPECTED FOR DUNDY...CHEYENNE...SHERMAN AND WALLACE COUNTIES FROM TUESDAY MORNING INTO TUESDAY EVENING. AGAIN COUNTIES TO THE EAST AND SOUTH OF THE ABOVE MENTIONED AREAS WILL HAVE LESSER AMOUNTS OF SNOW WITH SIGNIFICANT BLOWING AND DRIFTING OF THAT SNOW. ACROSS THE ENTIRE REGION...WIND GUSTS COULD REACH AS HIGH AS 55 MPH. DANGEROUS CONDITIONS WILL BE IN PLACE FOR THE ENTIRE AREA AND TRAVEL IS HIGHLY DISCOURAGED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG LENORA 39.61N 100.00W
11/16/2015 NORTON KS TRAINED SPOTTER
WINDOWS AND GARAGE DOORS BLOWN OUT/DAMAGED AT THE COOP.
SIMILAR DAMAGE AND OTHER MINOR BUILDING DAMAGE ALSO
OCCURRED IN THE TOWN.
&&
MBULLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
926 PM MST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG HILL CITY 39.37N 99.85W
11/16/2015 GRAHAM KS LAW ENFORCEMENT
ROOF BLOWN OFF OF THE TOWN POWER PLANT. SHED BLOWN OFF
ITS FOUNDATION AND LANDED ON A CAR. NUMEROUS TREE LIMBS
BROKEN OFF. DAMAGE LOOKED TO BE CONFINED TO THE SOUTHEAST
PORTION OF THE TOWN. THE TOWN WAS ALSO WITHOUT POWER.
&&
MBULLERPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 7 SSE SHARON SPRINGS 38.80N 101.70W
11/16/2015 M57.00 MPH WALLACE KS MESONET
0320 PM HAIL 10 S ATWOOD 39.67N 101.04W
11/16/2015 E0.88 INCH RAWLINS KS PUBLIC
DIME TO NICKEL SIZE HAIL.
0325 PM HAIL 2 W HERNDON 39.91N 100.82W
11/16/2015 E0.88 INCH RAWLINS KS PUBLIC
GROUND IS COVERED WITH PEA TO NICKEL SIZED HAIL.
0330 PM TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
11/16/2015 M62.00 MPH KIT CARSON CO ASOS
0420 PM TORNADO 4 SE GRINNELL 39.08N 100.58W
11/16/2015 GOVE KS TRAINED SPOTTER
SMALL TORNADO ON THE GROUND.
0425 PM TSTM WND GST 1 E WHEELER 39.76N 101.69W
11/16/2015 E60.00 MPH CHEYENNE KS LAW ENFORCEMENT
NEAR ZERO VISIBILITY IN RAIN AND BLOWING DIRT ALSO
REPORTED
0431 PM TORNADO 3 WSW GRAINFIELD 39.10N 100.53W
11/16/2015 GOVE KS LAW ENFORCEMENT
TORNADO ON THE GROUND 1MI SOUTH OF I-70.
0438 PM TORNADO GRAINFIELD 39.11N 100.47W
11/16/2015 GOVE KS PUBLIC
TORNADO REPORTED IN GRAINFIELD WITH DAMAGE TO NUMEROUS
TREES. POWER LINES DOWN, WINDOWS BROKEN AND SHEDS
DESTROYED.
0443 PM TORNADO 15 S HOXIE 39.14N 100.44W
11/16/2015 SHERIDAN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORT OF TORNADO. POWER LINES DOWN ALONG
K-23.
0452 PM HAIL OAKLEY 39.13N 100.85W
11/16/2015 E0.88 INCH LOGAN KS TRAINED SPOTTER
0454 PM HAIL 1 NNW OAKLEY 39.14N 100.86W
11/16/2015 E1.00 INCH THOMAS KS TRAINED SPOTTER
0455 PM TORNADO 5 SE HOXIE 39.30N 100.37W
11/16/2015 SHERIDAN KS LAW ENFORCEMENT
TIME IS APPROXIMATE/BASED ON RADAR. POWER LINES BLOWN
DOWN, DAMAGE DONE TO GRAIN BINS, AND DAMAGE TO THE HOME
THERE.
0459 PM HAIL 1 WNW TASCO 39.35N 100.31W
11/16/2015 E1.75 INCH SHERIDAN KS LAW ENFORCEMENT
0513 PM HAIL 7 S SELDEN 39.44N 100.57W
11/16/2015 E1.00 INCH SHERIDAN KS TRAINED SPOTTER
QUARTER SIZED HAIL IS COVERING THE GROUND.
0545 PM TSTM WND DMG LENORA 39.61N 100.00W
11/16/2015 NORTON KS TRAINED SPOTTER
WINDOWS AND GARAGE DOORS BLOWN OUT/DAMAGED AT THE COOP.
SIMILAR DAMAGE AND OTHER MINOR BUILDING DAMAGE ALSO
OCCURRED IN THE TOWN.
0555 PM HAIL 6 S NORTON 39.75N 99.89W
11/16/2015 E1.75 INCH NORTON KS TRAINED SPOTTER
0606 PM TORNADO 1 ESE TASCO 39.34N 100.27W
11/16/2015 SHERIDAN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A TORNADO JUST SOUTH OF TASCO,
LOCATION RADAR ESTIMATED. RESIDENCE AND OUTBUILDINGS ARE
DAMAGED.
0608 PM HAIL NORTON 39.84N 99.89W
11/16/2015 M0.75 INCH NORTON KS TRAINED SPOTTER
0612 PM HAIL NORTON 39.84N 99.89W
11/16/2015 M1.00 INCH NORTON KS TRAINED SPOTTER
0621 PM HAIL GRINNELL 39.12N 100.63W
11/16/2015 E0.75 INCH GOVE KS TRAINED SPOTTER
0630 PM HAIL NORTON 39.84N 99.89W
11/16/2015 E0.75 INCH NORTON KS PUBLIC
0642 PM HAIL HOXIE 39.36N 100.44W
11/16/2015 M1.50 INCH SHERIDAN KS LAW ENFORCEMENT
0650 PM TSTM WND DMG 13 SSE HOXIE 39.18N 100.35W
11/16/2015 SHERIDAN KS EMERGENCY MNGR
POWER LINES DOWN ACROSS COUNTY ROAD.
0746 PM TSTM WND DMG HILL CITY 39.37N 99.85W
11/16/2015 GRAHAM KS LAW ENFORCEMENT
ROOF BLOWN OFF OF THE TOWN POWER PLANT. SHED BLOWN OFF
ITS FOUNDATION AND LANDED ON A CAR. NUMEROUS TREE LIMBS
BROKEN OFF. DAMAGE LOOKED TO BE CONFINED TO THE SOUTHEAST
PORTION OF THE TOWN. THE TOWN WAS ALSO WITHOUT POWER.
&&
MBULLERThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604566, 604565, 604567.